Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS New Orleans, LA

July 4, 2002Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 4, 2002, 4:54 PM CDT for Harrison County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2002, 4:54 PM CDT (21:54 UTC)
Expired
Jul 4, 2002, 5:30 PM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 042154
SVRNEW
MSC047-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
453 PM CDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...GULFPORT...BILOXI

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF GULFPORT.  THE STORM WAS   
MOVING SOUTHEAST 10 TO 15 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3026 8905 3036 8888 3054 8900 3044 8914

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
155 PM CDT THU JUL 4 2002

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER TODAY.
HOPEFULLY...THIS MEANS MOST OF THE ACTIVITY WILL DIE DOWN FOR THE
EVENING INDEPENDENCE DAY CELEBRATIONS. ONE FEATURE OF CONCERN IS
NOTED ON WATER VAPOR LOOPS...A STRENGTHENING VORT MAX/LOBE OVER
NORTHERN AND CENTRAL AL AND NORTHWEST MS WHICH IS MOVING SOUTH.
THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY JUST AHEAD OF
A MID LEVEL DRY SLOT ACROSS EAST CENTRAL MS AND SOUTHWEST AL.
EXTRAPOLATION WOULD BRING THIS ACTIVITY DOWN TO THE MS GULF COAST
PEARL RIVER BASIN AREA DURING THE EVENING. WILL MONITOR INTENSITY OF
THE THUNDERSTORMS AS THEY APPROACH FROM THE NORTH...AS THIS PATTERN
WOULD SUPPORT STRONG DOWNBURST WINDS...ESPECIALLY WHERE THERE ARE
CELL MERGERS AND OUTFLOW BOUNDARY COLLISIONS. AM CURRENTLY THINKING
THE 40 PERCENT POPS WILL HOLD FOR MOST OF THE FORECAST AREA THE
REMAINDER OF TODAY...AND WILL RAISE POPS TO AT LEAST 40 PERCENT IN
THE NORTHEAST AND EAST ZONES FOR THIS EVENING. FOR THE LATE
AFTERNOON HOURS...INCREASED CLOUD DEBRIS FROM THE LARGE AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD KEEP MOST OF THE
THUNDERSTORMS BELOW STRONG TO SEVERE LEVELS.

THE MODELS ARE FAIRLY SIMILAR WITH THE BASIC PATTERN THE NEXT FEW
DAYS. THE UPPER LOW/TROUGH THAT HAS BEEN RESPONSIBLE FOR THE
FLOODING IN TEXAS IS FORECAST TO MOVE WEST INTO THE HIGH PLAINS AND
WEAKEN. AT THE SAME TIME...AN UPPER HIGH OVER THE MID MS VALLEY WILL
STRENGTHEN AND BUILD SLOWLY SOUTH AND WEST INTO THE CENTRAL AND
SOUTHERN PLAINS...MERGING WITH A MASSIVE STRONG UPPER HIGH WHICH
DEVELOPS OVER THE ROCKIES AND INTERMOUNTAIN WEST SUNDAY THROUGH
EARLY NEXT WEEK. THE POSITION OF THE UPPER HIGH...COUPLED WITH A
RETROGRADING UPPER TROUGH OVER THE NORTHEAST AND CENTRAL GULF OF
MEXICO...WILL CONTINUE TO BRING DISTURBANCES SOUTHWEST AND WEST
ACROSS THE CENTRAL GULF COAST REGION. A WEAK SURFACE LOW/TROUGH IS
EXPECTED TO APPROACH FROM THE EAST FRIDAY AND SATURDAY. RESULTANT
OFFSHORE WINDS WILL KEEP THE SEA BREEZE AT BAY...BUT UPPER LEVEL
ENERGY AND PRECIPITABLE WATER VALUES REMAINING HIGH / 1.8 TO AROUND
2 INCHES/ WILL CONTINUE A DECENT CHANCE OF CONVECTION FOR FRIDAY AND
SATURDAY. SOUTHEAST TO EAST SURFACE WINDS WILL RETURN FOR SUNDAY
INTO THE MIDDLE OF NEXT WEEK AS A STRENGTHENING MID ATLANTIC COAST
SURFACE HIGH PUMPS ATLANTIC MOISTURE INTO THE MIX. THIS WILL
MAINTAIN DECENT CHANCES OF SHOWERS AND THUNDERSTORMS OUT THROUGH DAY
SEVEN.

MCB 70/91/71/91 3424  BTR 72/91/73/92 2424
MSY 75/90/76/91 3524  GPT 72/90/73/91 4524

.NEW...NONE
LA...NONE.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:19 PM CDTSpecial Marine WarningLIXWarren61 min
Jul 4, 5:19 PM CDTSpecial Marine WarningLIXWarren61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.